Share this article

print logo


Have you ever noticed the important warning on the package of your favorite over-the-counter pain reliever? "Do not take for pain for more than 10 days . . . unless directed by a doctor." Far too many people never read or pay any attention to this caution.

When folks have a bad back or achy joints from arthritis, they often start popping pills. That's what happened to Jim. An aging baby boomer who likes to exercise, he was taking ibuprofen for his sore knees.

After four months of regular use, he woke up one morning feeling exhausted and could barely walk across the room. His wife insisted he go to the emergency room, where the doctors discovered a bleeding ulcer. Jim's blood pressure was dangerously low and he required three units of blood.

Jim recovered and learned a valuable lesson.

Non-prescription pain relievers pose a serious risk. And far too often there is no warning that someone is getting into trouble.

Bleeding or perforated ulcers are a potentially life-threatening adverse effect of non-steroidal anti-inflammatory drugs (NSAIDs). It is estimated that 10,000 to 20,000 people die each year as a consequence of such complications. That is almost as many deaths as from all illicit drugs combined.

Experts estimate that up to 100 million prescriptions are written each year for NSAIDs such as Clinoril, Feldene, Lodine, Motrin, Naprosyn, Relafen and Voltaren. Over-the-counter use of drugs such as aspirin, ibuprofen (Advil, Motrin IB, Nuprin, etc.), ketoprofen (Actron, Orudis KT) and naproxen (Aleve) is even higher.

People assume that over-the-counter pain relievers are substantially safer because the dose is lower. But regular use still poses a significant danger. A study at Emory University found that more than half of the patients admitted to its medical center with bleeding ulcers had been taking non-prescription NSAIDs.

Taking pain relievers with food, antacids or an acid suppressor such as Tagamet HB or Zantac 75 is no guarantee of safety. There is even fear that such drugs may mask symptoms of damage, permitting ulceration to progress.

Clearly, people in pain are caught between a rock and a hard place. On the one hand, they need something to ease their suffering and make it possible to get on with their day-to-day lives. On the other hand, the NSAIDs that provide this relief can cause serious or even life-threatening digestive woes.

NSAIDs, even OTC products, are powerful pain relievers. They deserve respect, both for their benefits and for their dangers.

Alleviating leg cramps

Q. I have a very annoying problem of nighttime cramping in the large muscles of my legs. This occurs unpredictably, not only after working out. Would magnesium help, or do you have other suggestions?

A. Readers have recommended dozens of home remedies for nighttime leg cramps, including magnesium. Too much of this mineral could cause diarrhea, however, so be cautious.

Here are some other suggestions: drinking milk or taking a calcium supplement; taking iron, vitamin E or riboflavin; eating a high-potassium snack like a banana, or taking a tablespoon of vinegar at bedtime.

Others have been enthusiastic about keeping legs warm with long underwear, and making sure the bedsheets are loose. One reader recommended one-quarter teaspoon of baking soda in a glass of water after strenuous activity to prevent cramps. Stretching the muscles before bed or getting up and running either cold or warm water over a cramped muscle have also been successful.

There are no comments - be the first to comment